Objectives: The objective was to assess whether the concurrent use of tramadol and vitamin K antagonists (VKAs) leads to an increased risk of excessive anticoagulation.
Design: The study was designed as a case-control study, nested within users of VKA and with tramadol use as our main exposure. We used conditional logistic regression to control for potential confounders.
Setting: Prescription data from primary care were obtained from Odense Pharmacoepidemiological Database (OPED). Information about hospital admissions was obtained from the patient administrative system of Funen County (FPAS).
Subjects: Both cases and controls were selected from users of VKA. Cases were defined by being hospitalised with a main diagnosis indicating excessive anticoagulation. For each case, we selected 15 controls among VKA users, matched by age and sex.
Main outcome measure: Odds ratio for experiencing excessive anticoagulation attributable to the use of tramadol.
Results: A total of 178 patients were included, 30 of which were exposed to tramadol, along with 2643 controls, 114 of which were exposed to tramadol. The adjusted odds-ratio for experiencing excessive anticoagulation during use of tramadol was 3.1 (1.9-5.2). This corresponds to, on average, one excess case per 250 treatment years (CI 125-584). The result is potentially confounded by concomitant paracetamol use and the presence of acute illness.
Conclusion: Caution is advised when using tramadol in patients using VKA, and if possible, an alternative pain-medication should be used.